Alabama, 2022

Damaging Winds in Alabama, July 9, 2022

July 9, 2022 · NWS HUN · 13 events in 2 counties and zones

A complex of thunderstorms erupted during the mid afternoon hours over northwest and north central Alabama, then sliding southeast into central Alabama. The thunderstorms produced several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms erupted during the mid afternoon hours over northwest and north central Alabama, then sliding southeast into central Alabama. The thunderstorms produced several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 1:10 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 9, 1:10 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
210 PM CDT Sat Jul 9 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 210 PM CDT Sat Jul 9 2022

Temperatures have recovered quickly over the TN Valley, after
showers and thunderstorms pushed through the area this morning.
Temps as of 2 PM are generally in the upper 80s to lower 90s and
expect another hour or two of heating to allow max temperatures to
reach the lower to mid 90s across much of the area. Heat indices
will top out around 100 to 105 for most of the area, thanks to
dewpoints rising into the mid to upper 70s.

Isolated thunderstorms have begun to develop across the region
this afternoon as areas reach their convective temperatures. A
cold front continues to move slowly to the south-southeast and is
expected to move through our area during the late afternoon and
early evening hours. As we continue to warm this afternoon and
instability climbs above 2000 j/kg, the coverage of thunderstorms
is expected to increase, especially along the cold front. Any
thunderstorms that do develop will have the potential to produce
damaging wind gusts and locally heavy rainfall. Storms should move
south of the area and dissipate late the evening as the cold front
moves south of the area, leaving dry conditions across the area
after midnight. Overnight lows will be on the mild side, with
persistent cloud cover in place, and expect lows in the lower 70s.

&&

.SHORT TERM...
(Sunday through Tuesday)
Issued at 210 PM CDT Sat Jul 9 2022

High pressure will settle across the region on Sunday as an upper
level trough moves east of the area. Mostly cloudy skies in the
morning will become mostly clear by the afternoon, allowing for
plentiful sunshine during our peak heating hours. Temps will be a
few degrees cooler on Sunday, bringing an end to heat indices in
the triple digits. However, it's still Summer and highs will warm
into the upper 80s across much of the area. Upper ridging will
build into the area during the start of the new work week, while
surface winds begin to veer to the south. Temps will slowly warm
each day, with highs back in the lower to mid 90s by Tuesday and
triple digit heat indices during the afternoon hours. An increase
in moisture on Tuesday, along with warmer afternoon temps, will
bring isolated thunderstorms into the forecast, mainly during the
afternoon hours.

&&

.LONG TERM...
(Tuesday night through Saturday)
Issued at 210 PM CDT Sat Jul 9 2022

The TN Valley will be between two disturbances at the start of
the long term period, a broad trough to our north and a closed low
along the central Gulf of Mexico. While the ridge builds eastward
on Tuesday, the trough to our north will amplify, causing the
ridge to dampen and move back to the west. As the northern trough
amplifies, it will begin to phase with the low along the Gulf on
Wednesday. A cold front associated with the attendant surface low
will move southward and through the area late on Wednesday, though
forecast models aren't very consistent on how far the cold front
moves before dissipating. Regardless, moisture will be abundant
and the synoptic lift associated with the front and upper trough
will be enough to allow numerous showers and thunderstorms to
develop during the afternoon and continue through the evening
hours. The axis of the trough will shift east of the area on
Thursday, with northerly flow bringing drier air into the region
and bringing an end to shower and thunderstorm chances. Ridging
will then build into the region on Friday and persist through
Saturday.

Temperatures will be near seasonal norms through the period, with
highs in the upper 80s to lower 90s and overnight lows in the
lower 70s. Although hot, and typical for July, heat indices are
expected to remain below 100 degrees through the rest of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sat Jul 9 2022

VFR conditions will start the forecast period at the KMSL and KHSV
terminals, with VFR conditions persisting through much of the
afternoon and evening hours. Thunderstorms will become probable
during the late afternoon hours, though confidence is low on the
exact timing of this activity. Based on the latest guidance, the
best chance for storms to impact the terminals will be between 21Z
and 01Z, with storms tapering off after 01Z. Ceilings will begin
to lower as a cold front moves through the area, with MVFR cigs
expected to impact the terminals by 08Z and persisting through at
least 15Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>008-016.

TN...None.
&&

NEAR TERM...73
SHORT TERM....73
LONG TERM....73
AVIATION...73
Hazardous weather outlook, Jul 9, 1:21 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
221 PM CDT Sat Jul 9 2022

ALZ001>008-016-101930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Cullman-
221 PM CDT Sat Jul 9 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and northwest Alabama.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening, before tapering off after sunset. Any thunderstorm that
develops will be capable of producing wind gusts up to 60 mph and
locally heavy rainfall.

Additionally, please listen to NOAA Weather Radio or go to
weather.gov on the Internet for more information about the following
hazards.

 Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible during the afternoon hours on Tuesday
through Wednesday, with the best chances occurring on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ009-010-TNZ076-096-097-101930-
Jackson-DeKalb-Moore-Lincoln-Franklin TN-
221 PM CDT Sat Jul 9 2022

This Hazardous Weather Outlook is for northeast Alabama and
southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening, before tapering off after sunset. Any thunderstorm that
develops will be capable of producing wind gusts up to 60 mph and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible during the afternoon hours on Tuesday
through Wednesday, with the best chances occurring on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 1:59 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
259 PM CDT Sat Jul 9 2022

ALZ007-008-016-092030-
Marshall AL-Morgan AL-Cullman AL-
259 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of west central
Marshall...northeastern Cullman and southeastern Morgan Counties
through 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Arab, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arab, Baileyton, Ryan Crossroads, Joppa, Eddy and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3429 8672 3439 8672 3441 8649 3425 8650
      3425 8653
TIME...MOT...LOC 1959Z 274DEG 15KT 3433 8664

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Jul 9, 2:03 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
303 PM CDT Sat Jul 9 2022

ALZ003-092030-
Franklin AL-
303 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of south central
Franklin County through 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Belgreen, or 13 miles east of Red Bay, moving east at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Hodges, Isbell, Duketon, Spruce Pine, Rockwood and
Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3433 8799 3444 8798 3448 8772 3431 8773
TIME...MOT...LOC 2003Z 274DEG 15KT 3438 8791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

09
Special weather statement, Jul 9, 2:05 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT Sat Jul 9 2022

ALZ001-002-092030-
Lauderdale AL-Colbert AL-
305 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of south central
Lauderdale and south central Colbert Counties through 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tuscumbia, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Littleville, Red Rock,
Posey Loop, Pride Landing, New Bethel and Colbert Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3466 8793 3476 8792 3480 8765 3457 8766
TIME...MOT...LOC 2005Z 274DEG 15KT 3471 8783

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

09
Special weather statement, Jul 9, 2:15 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 PM CDT Sat Jul 9 2022

ALZ001-002-092045-
Lauderdale AL-Colbert AL-
315 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterloo, Riverton and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8796 3500 8791 3481 8799 3488 8810
      3489 8810 3492 8816 3496 8817 3500 8821
      3501 8820
TIME...MOT...LOC 2015Z 287DEG 16KT 3499 8811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 9, 2:27 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
327 PM CDT Sat Jul 9 2022

ALZ016-092100-
Cullman AL-
327 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of west central Cullman
County through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nesmith, or 10 miles west of Cullman, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cullman, Good Hope, Dodge City, Phelan, Logan, Crane Hill and Smith
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 8711 3418 8709 3417 8680 3398 8686
TIME...MOT...LOC 2027Z 281DEG 16KT 3412 8701

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Jul 9, 2:33 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
333 PM CDT Sat Jul 9 2022

ALZ008-092100-
Marshall AL-
333 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of central Marshall
County through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albertville, Guntersville, Arab, Douglas, Union Grove, High Point,
Horton, Rabbit Town, Hyatt and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3420 8640 3424 8644 3426 8644 3426 8646
      3427 8645 3429 8646 3429 8648 3430 8648
      3430 8653 3440 8648 3441 8616 3414 8628
TIME...MOT...LOC 2033Z 287DEG 12KT 3433 8645

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

09

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 9, 3:11 PM CST
Where
Colbert County, 0.15 mi NW of Wilson Dam
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.781, -87.652

A tree was reported down at the intersection of Reservation Road and CCC Camp Road.

Thunderstorm Wind, Colbert

When
July 9, 3:12 PM CST
Where
Colbert County, 2.05 mi N of Stinson Hollow
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.810, -87.620

A tree was reported down on Lakeside road.

Thunderstorm Wind, Colbert

When
July 9, 3:14 PM CST
Where
Colbert County, 0.61 mi NNE of (Msl)muscle Shoals A
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.759, -87.618

A tree was knocked down at the intersection of Pepi Drive and 2nd Street.

Thunderstorm Wind, Colbert

When
July 9, 3:16 PM CST
Where
Colbert County, 1.34 mi N of Emco
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.799, -87.604

A tree was reported down at this location on Beardsley Drive. Time estimated from radar.

Thunderstorm Wind, Colbert

When
July 9, 3:18 PM CST to 3:21 PM CST
Where
Colbert County, 2.68 mi SW of Emco Listerhill Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.690, -87.600

Thunderstorm winds damaged shed like structures. Also, tractor trailor rigs were blown over.

Thunderstorm Wind, Colbert

When
July 9, 3:19 PM CST
Where
Colbert County, 0.54 mi NNW of Spring Vly
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.657, -87.634

A tree was knocked down at Spring Valley Road and Three Mile Lane.

Thunderstorm Wind, Colbert

When
July 9, 3:20 PM CST
Where
Colbert County, 2.05 mi NNE of Spring Vly
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.679, -87.620

A tree was knocked down at 848 Golf Drive, near the intersection of Gargis Lane and Bracken Drive. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 9, 3:20 PM CST to 3:21 PM CST
Where
Colbert County, 1.68 mi NNE of Spring Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.672, -87.618

Thunderstorm winds produced damage in an area from near the intersection of Highway 20 and Highway 157 through the intersection of Three Mile Lane and Spring Valley Road. At least two large trees were uprooted, one landing onto a home. A garage/storage shed was lifted off it's foundation and destroyed, with a portion of it blown downstream onto a home.

Thunderstorm Wind, Colbert

When
July 9, 3:21 PM CST
Where
Colbert County, 1.27 mi ENE of Spring Vly
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.658, -87.610

A tree was knocked down at 3171 Ricks Lane. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 9, 3:22 PM CST
Where
Colbert County, 1.91 mi ENE of Spring Vly
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.661, -87.599

A tree was knocked down at Ricks Lane at Fuller Store Road.

Thunderstorm Wind, Lawrence

When
July 9, 3:40 PM CST
Where
Lawrence County, 1.22 mi NE of Beavers Cross
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.592, -87.434

A tree was reported down on CR 136.

Thunderstorm Wind, Lawrence

When
July 9, 3:46 PM CST
Where
Lawrence County, 0.69 mi N of Hatton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.580, -87.420

A large tree was uprooted. In addition, large tree limbs were knocked onto a home. A carport was flipped over across the street from the home.

Thunderstorm Wind, Lawrence

When
July 9, 4:15 PM CST
Where
Lawrence County, 0.35 mi WNW of Moulton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.481, -87.286

A tree was reported down in the Moulton area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037944, 1039081, 1039046, 1037949, 1039056, 1039048, 1039052, 1045982, 1039053, 1039055, 1046227, 1039060, 1046228.